Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 11, 2016Isanti County, Sherburne County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 11, 2016, 3:57 PM CDT for Isanti County, Sherburne County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2016, 3:57 PM CDT (20:57 UTC)
Expired
Jul 11, 2016, 4:30 PM CDT
In force
33 min
Issued by
NWS Twin Cities, MN

Counties Isanti County, MN, Sherburne County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1818 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1818 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS83 KMPX 112057
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT MON JUL 11 2016

MNZ044-050>052-059-061-112130-
BENTON-ANOKA-MILLE LACS-ISANTI-SHERBURNE-WRIGHT-
357 PM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SHERBURNE...
NORTHEASTERN WRIGHT...SOUTHWESTERN ISANTI...NORTHWESTERN ANOKA...
SOUTHWESTERN MILLE LACS AND SOUTHEASTERN BENTON COUNTIES...

AT 357 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER BIG
LAKE...OR 11 MILES NORTH OF BUFFALO...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...RAMSEY...ELK RIVER...ST. MICHAEL...OTSEGO...MONTICELLO...
BIG LAKE...ST. FRANCIS...ALBERTVILLE...ISANTI...
ZIMMERMAN AND PRINCETON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4554 9315 4520 9362 4521 9364 4519 9366
      4518 9365 4516 9368 4536 9396 4574 9379
TIME...MOT...LOC 2057Z 227DEG 37KT 4534 9378 

$$

DWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 11, 3:41 PM CDT, 16 minutes earlier.

Area forecast discussion, Jul 11, 3:41 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
341 PM CDT MON JUL 11 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 11 2016

Numerous strong to severe storms are expected this evening across
southern Minnesota and western Wisconsin.

The surface low this afternoon is in eastern SD with the attendant
warm front stretching to the east from roughly Granite Falls to
the Twin Cities metro to Rice Lake WI. South of the boundary,
temperatures have warmed into the mid to upper 80s resulting in
2500-3000 J/Kg of MLCAPE. North of the boundary, there has been
persistent elevated storms with hail between 1-2.5" in diameter
this afternoon. The incoming trough has produced 30m height falls
at 500mb over the past few hours with steepening mid-level lapse
rates. The upper jet is spreading 30-40kts of deep layer across
most of MN. The 0-1 km shear isn't bad either with 15-30kts along
the warm front from the Twin Cities to Redwood Falls and low LCLs.
Therefore there is a tornado threat near the warm front in MN.
Convective mode will play a large role in severe type and
eventually the initial thunderstorms will evolve into a broken
line and a damaging wind threat, but that might not happen until
the storms reach eastern MN. We expect deep convective initiation
between 21-22z in western/central MN. Given the dissolving CAP,
these storms will be rooted in the boundary layer. Convective
watches will be issued shortly.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 11 2016

Temperatures aren't much cooler behind the cool front that passes
through tonight and Tuesday and Wednesday will continue to see
southwest flow aloft which keeps low chances of precipitation in
the forecast, especially on Wednesday, along the MN/IA border,
this area will remain near the front. The flow turns west-
northwest for Thursday and FRiday week which will allow cooler
air to advect southward across Minnesota and western Wisconsin,
along with drier dewpoints.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 103 PM CDT Mon Jul 11 2016

The aviation forecast is complex this afternoon and evening. There
are ongoing showers and storms north of a warm front in central
MN, with low ceilings extending farther south into MN/WI. There
will continue to be showers and storms across central MN and
western MN through the afternoon. Eventually, we think a line of
more intense thunderstorms will form in western MN and move east
through the evening and eventually into WI after sunset. This line
will have a severe weather threat and should impact most of the
TAF sites this evening.

KMSP...
Now that the first batch of thunder has moved well north of the
airport, there will be a lull locally in the showers/storms. There
is still MVFR ceilings with stratus around due to the amount of
moisture - ceilings will likely trend higher late this afternoon
before the storms arrive. The thinning of the clouds and
southeast winds are now setting the stage for a potentially severe
line of storms this evening at the airport. The timing of
thunderstorms is trending later with 00-03Z seeming like the most
likely window for thunder today.

/OUTLOOK FOR KMSP/
Wed...VFR. Winds SW becoming W 10 kts.
Thu...VFR. Winds NW 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...CLF
AVIATION...CLF
Hazardous weather outlook, Jul 11, 2:59 PM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
259 PM CDT MON JUL 11 2016

MNZ065>069-073>077-082>085-091>093-122000-
RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET-
LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA AND
SOUTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS STRONG TO SEVERE STORMS ARE LIKELY THIS AFTERNOON AND
EVENING ACROSS MUCH OF SOUTH CENTRAL MINNESOTA. LARGE HAIL AND
DAMAGING STRAIGHT-LINE WINDS ARE POSSIBLE WITH THE STORMS THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT TORNADO RISK AS WELL.

HEAT INDICES BETWEEN 90 AND 100 ARE OCCURRING THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
EVENING.

MNZ041>045-047>064-070-078-WIZ014>016-023>028-122000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
259 PM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG STORMS ARE EXPECTED THIS EVENING...WITH DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL POSSIBLE. HEAT INDICES
ARE EXPECTED TO INCREASE INTO THE MID TO UPPER 90S.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY DURING THE
UPCOMING WEEK FOR AT LEAST A PORTION OF THE AREA...ALTHOUGH MORE
ORGANIZED AND WIDESPREAD ACTIVITY WILL HOLD OFF UNTIL NEXT
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 11, 1:52 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
152 PM CDT MON JUL 11 2016

MNZ042-043-111930-
TODD-MORRISON-
152 PM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 152 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR BERTHA...OR
28 MILES WEST OF CROW WING STATE PARK...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLES...MOTLEY...STAPLES AIRPORT...BERTHA...HEWITT...CUSHING AND
PHILBROOK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4637 9473 4635 9470 4636 9467 4633 9462
      4631 9455 4633 9443 4629 9435 4625 9436
      4623 9440 4617 9438 4619 9514 4637 9516
TIME...MOT...LOC 1852Z 263DEG 36KT 4625 9492

DWE
Local storm report, Jul 11, 2:33 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
233 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORA                    45.88N 93.29W
07/11/2016  M1.75 INCH       KANABEC            MN   PUBLIC

            HALF DOLLAR TO GOLF BALL SIZED HAIL REPORTED
            VIA FACEBOOK. .

&&

MKM
Local storm report, Jul 11, 2:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
246 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORA                    45.88N 93.29W
07/11/2016  M2.50 INCH       KANABEC            MN   PUBLIC

            PHOTO OF HAIL SHOWS 2.5 INCH DIAMETER STONE.
            REPORTED VIA TWITTER. .

&&

MKM
Special weather statement, Jul 11, 3:10 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT MON JUL 11 2016

MNZ042-112045-
TODD-
310 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN TODD COUNTY...

AT 309 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DEER
CREEK...OR 31 MILES NORTH OF ALEXANDRIA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HEWITT.

THIS INCLUDES U.S. HIGHWAY 71 BETWEEN MILE MARKERS 215 AND 219.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4625 9514 4628 9516 4637 9516 4637 9502
TIME...MOT...LOC 2009Z 207DEG 30KT 4635 9522

DWE
Local storm report, Jul 11, 3:42 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
342 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       BELGRADE                45.45N 95.00W
07/11/2016  M4.00 INCH       STEARNS            MN   FIRE DEPT/RESCUE

            4" OF RAIN MEASURED BY BELGRADE FIRE
            DEPARTMENT SINCE 8:40 AM. .

&&

MKM
Special weather statement, Jul 11, 3:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT MON JUL 11 2016

MNZ044-050>052-059-061-112130-
BENTON-ANOKA-MILLE LACS-ISANTI-SHERBURNE-WRIGHT-
357 PM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SHERBURNE...
NORTHEASTERN WRIGHT...SOUTHWESTERN ISANTI...NORTHWESTERN ANOKA...
SOUTHWESTERN MILLE LACS AND SOUTHEASTERN BENTON COUNTIES...

AT 357 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER BIG
LAKE...OR 11 MILES NORTH OF BUFFALO...MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...RAMSEY...ELK RIVER...ST. MICHAEL...OTSEGO...MONTICELLO...
BIG LAKE...ST. FRANCIS...ALBERTVILLE...ISANTI...
ZIMMERMAN AND PRINCETON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4554 9315 4520 9362 4521 9364 4519 9366
      4518 9365 4516 9368 4536 9396 4574 9379
TIME...MOT...LOC 2057Z 227DEG 37KT 4534 9378

DWE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:31 AM CDTSpecial Weather StatementMPXDouglas, Todd74 min
Jul 11, 3:01 AM CDTSpecial Weather StatementMPXPope, Stevens44 min
Jul 11, 3:29 AM CDTSpecial Weather StatementMPXMorrison, Pope, Stearns, Todd61 min
Jul 11, 4:20 AM CDTSpecial Weather StatementMPXKanabec, Mille Lacs, Morrison40 min
Jul 11, 4:24 AM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs, Morrison51 min
Jul 11, 6:50 AM CDTSpecial Weather StatementMPXChippewa, Lac qui Parle, Swift, Yellow Medicine85 min
Jul 11, 7:37 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift113 min
Jul 11, 9:22 AM CDTAreal Flood WarningMPXChippewa, Lac qui Parle, Swift6 hr
Jul 11, 9:35 AM CDTSpecial Weather StatementMPXKandiyohi, Morrison, Redwood, Renville, Stearns, Todd55 min
Jul 11, 10:04 AM CDTSpecial Weather StatementMPXBenton, McLeod, Meeker, Mille Lacs71 min
Jul 11, 11:21 AM CDTSpecial Weather StatementMPXBenton, Stearns24 min
Jul 11, 11:35 AM CDTSevere Thunderstorm WarningMPXBenton, Sherburne, Stearns29 min
Jul 11, 12:41 PM CDTSpecial Weather StatementMPXMorrison49 min
Jul 11, 1:23 PM CDTSevere Thunderstorm WarningMPXBenton, Mille Lacs, Morrison37 min
Jul 11, 1:52 PM CDTSpecial Weather StatementMPXTodd38 min
Jul 11, 1:56 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs34 min
Jul 11, 2:25 PM CDTSevere Thunderstorm WarningMPXKanabec35 min
Jul 11, 3:10 PM CDTSpecial Weather StatementMPXTodd35 min
Jul 11, 4:43 PM CDTSpecial Weather StatementMPXIsanti47 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningMPXChisago, Isanti42 min
Jul 11, 5:13 PM CDTTornado WarningMPXMeeker32 min
Jul 11, 5:40 PM CDTTornado Warning Tornado observedMPXMeeker, Stearns35 min
Jul 11, 5:56 PM CDTTornado Warning Tornado observedConsiderable damage threatMPXMeeker, Stearns34 min
Jul 11, 6:02 PM CDTTornado WarningMPXMorrison, Stearns28 min
Jul 11, 6:09 PM CDTTornado WarningMPXMorrison17 min
Jul 11, 6:19 PM CDTTornado WarningMPXBenton, Stearns26 min
Jul 11, 6:43 PM CDTTornado Warning Tornado observedMPXBenton, Stearns32 min
Jul 11, 5:51 PM CDTTornado WarningMPXPolk27 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.